MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85403
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the stent failed to deploy in the iliac artery on inflation of the balloon.No harm to the patient.
 
Additional Manufacturer Narrative
Engineering analysis: the icast was removed from the packaging and disinfected.There was a noticeable kink in the shaft.Upon further inspection the shaft had been necked down to a smaller diameter just prior to the proximal balloon bond.The diameter at this location was measured.The diameter was 0.044".The normal diameter at this location is 0.060".It is not clear based on the provided details how this occurred.For this neck down to have occurred a force would have had to have been applied to the balloon or stent in a pulling motion.The stent was still properly crimped to the delivery system balloon and was properly positioned between the two radio opaque marker bands.The crimped stent diameter was measured and was 2.4mm.Based on the final lot qualification crimped stent data this diameter is indicative of a properly crimped stent.To determine why the stent would not deploy a 0.035" cook emerald green guide wire was advanced through the tip of the catheter and exited through the guide wire lumen port of the manifold.The delivery system was then prepped per the instructions for use.The stent was then attempted to be deployed using a 20cc syringe with gauge.The pressure was brought to 8atm as specified on the product label.The stent deployed without issue and no leaks were detected.The balloon was then pressurized to the rated burst pressure of 12atm as specified on the product label.The balloon showed no signs of leakage and the stent properly expanded.This device is fully functional despite the necked down section of the proximal balloon bond.Engineering summary: a full review of the catheter lot history records for the device in question was performed.The records indicate that this lot of catheters passed atrium's in process and final lot qualification testing.This inspection requires that the catheter lot must pass the following: · ability of the stent and delivery system to be passed through the labeled introducer sheath.· distal balloon weld tensile 10 newtons (n) minimum.(1 pound = 4.4 newtons).· proximal balloon weld tensile minimum 10n.· stent retention minimum of 5.5n.· ability to deploy the stent at nominal pressure.· ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.· ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.· balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.The in-process inspections that are conducted were also investigated.The proximal balloon bond tensile test data indicates that the minimum tensile break force seen from this lot of catheters was 31n or 6.96lbs.The average break force was 40n or 9.0lbs.The clinically relevant specification is that the bond must not separate below 10n.This lot of catheters was well above this internal requirement.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the device and or lot of stent delivery systems in question.Clinical evaluation: if a stent does not deploy properly in the target it would cause a delay in treatment and a prolonged procedure time while the device was removed and a second device was located and prepped.The stent may also become an obstruction if it not properly positioned and deployed.This would require additional intervention to remove the device.The instructions for use state, "special care should be taken to ensure that the appropriate size device, guide wire, compatible bronchoscope and endotracheal tube are selected prior to introduction.Native lumen dimensions must be accurately measured, not estimated.".

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key5688933
Report Number1219977-2016-00101
Device Sequence Number293505
Product Code JCT
UDI-Device Identifier00650862854039
UDI-Public00650862854039
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/19/2019
Device Model Number85403
Device Catalogue Number85403
Device Lot Number235374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/31/2016
Supplement Report FDA Received Date07/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;